Alert archive / Washington / River Flood Warnings in 2021
River Flood Warning 27, NWS Portland, OR
NWS Portland, OR issued this river flood warning at Feb 22, 2021, 5:41 AM PST for Wahkiakum County, Washington. It took effect at Feb 22, 2021, 7:30 AM PST. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2021, 5:41 AM PST (13:41 UTC)
- In effect from
- Feb 22, 2021, 7:30 AM PST
- Expired
- Feb 23, 2021, 3:48 AM PST
- In force
- 20 hr
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wahkiakum County, WA
The radar
The Portland,OR radar (KRTX), 86 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grays River at Covered Bridge near Rosburg (GRRW1).
- Action stage
- 27.5 ft
- Minor stage
- 28.5 ft
- Moderate stage
- 30.5 ft
- Major stage
- 32.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
987
WGUS46 KPQR 221341
FLWPQR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Portland OR
541 AM PST Mon Feb 22 2021
...The National Weather Service in Portland OR has issued a Flood
Warning for the following rivers in Washington...
Grays River near Rosburg affecting Wahkiakum County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued today by 1200 PM PST.
&&
WAC069-230145-
/O.NEW.KPQR.FL.W.0027.210222T1530Z-210223T0800Z/
/GRRW1.1.ER.210222T1540Z.210222T1800Z.210223T0201Z.UU/
541 AM PST Mon Feb 22 2021
The National Weather Service in Portland has issued a
* Flood Warning for
the Grays River near Rosburg.
* Until late tonight.
* At 5:15 AM PST Monday the stage was 11.5 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this
morning to a crest of 12.5 feet late this morning. It will then
fall below flood stage this evening.
* Impact...Above 12.0 feet, expect some flooding of roads along and
near the Grays River, including roadway approaches to the Altoona
Bridge over the Grays, and portions of Covered Bridge Road,
Barr-Durrah Road, and Loop Road near Rosburg and Hwy 4.
&&
LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
4637 12356 4636 12355 4634 12358 4634 12361
4631 12366
$$
133 follow-up statements
374
WGUS86 KPQR 221652
FLSPQR
Flood Statement
National Weather Service Portland OR
852 AM PST Mon Feb 22 2021
...The Flood Warning is extended for the following rivers in
Washington...
Grays River near Rosburg affecting Wahkiakum County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this afternoon at 500 PM PST.
&&
WAC069-230100-
/O.EXT.KPQR.FL.W.0027.000000T0000Z-210223T1639Z/
/GRRW1.1.ER.210222T1441Z.210223T0000Z.210223T1039Z.UU/
852 AM PST Mon Feb 22 2021
...The Flood Warning is now in effect until tomorrow morning...
The Flood Warning continues for
the Grays River near Rosburg.
* Until Tuesday morning.
* At 8:15 AM PST Monday the stage was 12.2 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 8:15 AM PST Monday was 12.2 feet.
* Forecast...The river is expected to rise to a crest of 12.8 feet
late this afternoon. It will then fall below flood stage just
after midnight tonight.
* Impact...Above 12.0 feet, expect some flooding of roads along and
near the Grays River, including roadway approaches to the Altoona
Bridge over the Grays, and portions of Covered Bridge Road,
Barr-Durrah Road, and Loop Road near Rosburg and Hwy 4.
&&
LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
4637 12356 4636 12355 4634 12358 4634 12361
4631 12366
$$
31452
WGUS86 KPQR 222349
FLSPQR
Flood Statement
National Weather Service Portland OR
349 PM PST Mon Feb 22 2021
...The Flood Warning continues for the following rivers in
Washington...
Grays River near Rosburg affecting Wahkiakum County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 4 AM PST.
&&
WAC069-231200-
/O.EXT.KPQR.FL.W.0027.000000T0000Z-210223T1300Z/
/GRRW1.1.ER.210222T1441Z.210223T0000Z.210223T1039Z.UU/
349 PM PST Mon Feb 22 2021
...The Flood Warning is now in effect until late tonight...
The Flood Warning continues for
the Grays River near Rosburg.
* Until late tonight.
* At 3 pm PST Monday, the stage was 13.5 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring.
* Forecast...The river will rise a bit more this afternoon, then
crest near 13.8 feet early this evening. Then, the river will
slowly recede overnight, dropping below flood stage early Tuesday
morning.
* Impact...Above 12.0 feet, expect some flooding of roads along and
near the Grays River, including roadway approaches to the Altoona
Bridge over the Grays, and portions of Covered Bridge Road,
Barr-Durrah Road, and Loop Road near Rosburg and Hwy 4.
&&
LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
4637 12356 4636 12355 4634 12358 4634 12361
4631 12366
$$
29964
WGUS86 KPQR 231148
FLSPQR
Flood Statement
National Weather Service Portland OR
348 AM PST Tue Feb 23 2021
...The Flood Warning is cancelled for the following rivers in
Washington...
Grays River near Rosburg affecting Wahkiakum County.
WAC069-231300-
/O.CAN.KPQR.FL.W.0027.000000T0000Z-210223T1148Z/
/GRRW1.1.ER.210222T1441Z.210223T0000Z.210223T1039Z.UU/
348 AM PST Tue Feb 23 2021
...The Flood Warning for the Grays River near Rosburg has been
cancelled...
The Flood Warning is cancelled for
the Grays River near Rosburg.
* At 2:15 AM PST Tuesday the stage was 11.7 feet.
* Flood stage is 12.0 feet.
* Forecast...The river is expected to fall to 7.4 feet late Thursday
evening.
&&
LAT...LON 4632 12368 4633 12368 4636 12361 4636 12358
4637 12356 4636 12355 4634 12358 4634 12361
4631 12366
$$
26What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this river flood warning went out at Feb 22, 2:30 AM PST, 3 hours 11 minutes earlier.
Area forecast discussion, Feb 22, 2:30 AM PST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Portland OR
230 AM PST Mon Feb 22 2021
.SYNOPSIS...A rather seasonal upper level northwesterly flow pattern
will bring periods of steadier rain followed by showery weather every
24-48 hours for much of the upcoming week. Most of Wednesday appears
likely to remain dry.
&&
.SHORT TERM...Today through Wednesday...Rains associated with a weak
to moderate atmospheric river had shifted south into southwest
Washington and far northwest Oregon early Monday morning, generally
in line with model expectations. Satellite pictures showed a
moisture plume originating in the central Pacific extending up to
western Washington, with precipitable water values approaching 1
inch. Westerly 850 mb wind in models were generally expected to peak
on the order 40 kt this morning as the best moisture transport slowly
shifts south into the northern part of the forecast area. Rainfall
rates over western Washington overnight generally reached up to 1 to
1.5 inches per 6 hour period, suggesting similar rates would be
possible this morning over the northwest part of the forecast area,
so it looks prudent to hang onto the Flood Watch in the normally
most flood prone area in the south Willapa Hills today. If flooding
were to occur today along the Grays River at Rosburg, it would
likely be be minor in nature. Models continue to indicate the
southward progression of the main area of rain temporarily stalls in
the north this morning. A shortwave and cold front then push in and
through the region later today. While providing additional lift, it
also winds up making the band of heaviest rain more transient this
afternoon and evening, so overall rainfall totals across the south
later today will tend to be lighter. Warm air advection in the past
12 to 24 hours and continuing through the morning, will leave snow
levels above 5500 feet in the south Washington Cascades today, and
above 6000 feet for much of the Oregon Cascades, leaving any
potential for heavy snowfall well above the main Cascade Passes
today. Expect breezy south winds of the cold front today at lower
elevations, while higher in the Cascades conditions will be windier
in the strong west-northwest flow.
Behind the cold front this evening, snow levels expected to fall
quickly into the 1500-2500 ft range in northwest flow. Shallow post
frontal instability should lead to scattered showers, mainly over
the northeast half of the area with some orographics aiding the
Cascades. A shortwave late Tuesday will temporarily add some lift
for more widespread shower activity Tuesday. Shortwave ridging and a
lowering subsidence inversion result in shower activity decreasing
rather quickly Tuesday night.
After a cool start to the day on Wednesday with temperatures starting
off near or below freezing, temperatures should climb to near average
values in the afternoon under mostly sunny to partly cloudy skies.
.LONG TERM...Wednesday night through Saturday...Models remain in
relatively good agreement on main features through the end of the
week and into the weekend. The northeast Pacific upper ridge is
expected to remain well offshore late in the week, allowing a couple
of cool shortwaves to drop southeast through the Pacific Northwest
Thursday and again Friday night into Saturday. A fairly strong
northwest flow Thursday, and following the initial from Thursday
night and Friday will provide favorable conditions for snow in the
Cascades. The second shortwave is expected to turn to the flow more
northerly Friday night and Saturday limiting moisture availability
and in turn reducing the coverage of showers. Snow levels in the
Thursday through Saturday time frame are likely to progressively
lower down into the range of the Cascade Foothills and higher
elevations of the Coast Range. Ensembles suggest ridging likely to
push back into the Pacific Northwest Saturday night and Sunday,
improving the chances for a return to drier weather.
&&
.AVIATION...12Z TAFs: LIFR to IFR cigs have been holding strong
along the coast early this morning with a steady light to
moderate rain. Further inland, widespread MVFR cigs remain.
Guidance has been too fast and aggressive spreading rain inland
this morning, and the Willamette Valley remains dry as of 10Z
Monday. This is most likely due to the very slow progression of
a cold front currently draped across WA, which should eventually
sag southward across northwest OR during the afternoon and
evening hours today. The timing of this front will determine when
cigs begin to improve across the region. It appears cigs will
improve to MVFR or possibly even VFR along the south WA/north OR
coast first, sometime between 00-03Z Tuesday. The central coast
should improve to VFR between 03-08Z Tuesday. Expect inland
locations to also improve to VFR from north to south during the
evening hours.
Although rain has been slow to start across the Willamette
Valley, guidance suggests light rain will eventually begin
between 15-18Z Monday morning for the north and central valley.
The south valley may hold off until 19-22Z. The latest high
resolution model guidance does suggest there will be at least
some rain shadowing effects in the valley today, so off-and-on
light rain seems more likely than a steady and persistent rain.
Lastly, breezy southerly surface winds will continue ahead of the
cold front today before decreasing to under 10 kt behind the
front this evening. Until then, widespread wind gusts between
20-30 kt should continue along the coast and over the northern
Willamette Valley. Slightly less windy further south, with gusts
only between 10-15 kt expected for KSLE and KEUG.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...Expect MVFR cigs to remain through this
afternoon and possibly into the early evening hours before
improving to VFR behind a cold front set to sag southward over
the northern Willamette Valley between 01-04Z Tuesday. Breezy
south to southwest surface winds will continue ahead of the
front, with frequent gusts to 20 kt and infrequent gusts as high
as 25 kt. Southwest winds aloft should range between 35-40 kt at
2000 ft through Monday afternoon before quickly decreasing early
this evening behind the cold frontal passage. This will produce
some degree of low-level speed shear, but not nearly enough to
mention it in the 12Z TAF due to the breezy surface winds. -TK
&&
.MARINE...Model guidance has been a bit too aggressive with
significant wave heights early this morning, suggesting seas at
buoy 29 should already be around 16 ft as of 11Z Monday. Contrast
that to the buoy observations, which show seas around 13 ft at 13
seconds. This is most likely because observed winds have been
underperforming relative to the latest suite of model guidance,
by as much as 5-10 kt. As of early this morning, southwest winds
were gusting to around 25 kt over the northern outer waters and
to around 20 kt over the central outer waters. Conditions appear
similar over the inner waters. Although guidance suggests seas
will peak around 15-16 ft late this morning for the northern
waters and early this afternoon for the central waters, would not
be surprised if observed seas wind up being a foot or two less
than that. Nevertheless, conditions will still be quite steep and
choppy due to a dominant wave period around 13 to 15 seconds.
Seas should decrease slightly tonight with low-end small craft
winds at best. Conditions improve even more on Wednesday as high
pressure makes a brief return. This will bring relatively light
offshore winds below 15 kt to the waters on Wednesday. Despite
the weaker winds, a west-northwest swell around 11-12 ft should
maintain small craft conditions for seas.
A pair of cold fronts are set to move across the waters Thursday
into Friday, bringing increasing winds and building seas. Winds
do not appear overly impressive with these fronts, with gale
force winds looking unlikely at this time. The bigger concern
will be the building seas. Right now, the latest suite of
guidance continues to suggest significant wave heights peaking
around 17-19 ft by Friday morning. -TK
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Flood Watch through this afternoon for South Washington Coast.
PZ...Small Craft Advisory until 4 PM PST Tuesday for coastal waters
from Cape Shoalwater WA to Florence OR out 10 NM-Columbia
River Bar-Coastal waters from Cape Shoalwater WA to
Florence OR from 10 to 60 NM.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandNearby
River Flood Warnings in Washington, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.